Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 21, 2002, 3:25 PM EDT for Georgetown County, South Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 21, 2002, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:30 PM EDT | Hail 0.88 | Carvers Bay, SC | 911 center reported nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
526
WUUS52 KILM 211925
SVRILM
SCC043-212030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
OATLAND...OR ABOUT 11 MILES NORTHWEST OF GEORGETOWN...MOVING
SOUTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANDREWS BY 400 PM
SAMPIT BY 400 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
RAS
LAT...LON 3356 7902 3375 7933 3354 7946 3331 7966
3310 7924What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 21, 2:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EDT SUN JUL 21 2002 OVERVIEW: UPPER TROUGH TO MAINTAIN SOME INFLUENCE OVER THE AREA THROUGH TUESDAY. THEN AN APPROACHING SHORT WAVE TROUGH AND THE ATTENDANT COLD FRONT WILL BEGIN TO AFFECT THE AREA. SAID FRONT IS EXPECTED TO STALL WEST AND NORTH OF THE AREA BEFORE DISSIPATING LATE IN THE WEEK. SURFACE BERMUDA HIGH PRESSURE TO EXTEND INTO THE AREA THROUGH THE PERIOD AND BECOME THE DOMINANT PLAYER IN OUR WEATHER BY THE WEEKEND. SHORT TERM: OTHER THAN THE UPPER TROUGH...LITTLE FOCUS FOR CONVECTION IS NOTED IN THE FORECAST GUIDANCE THROUGH TUESDAY. WILL GO WITH SLIGHT CHC POPS TONIGHT AND MON...THEN CHANCE POPS MON NIGHT AND TUE AS INSTABILITY INCREASES DUE TO INCREASING LOW LEVEL MOISTURE. MAX TEMPERATURE NUMBERS WILL BE AOA WARMEST GUIDANCE AS MODELS SEEMS TO BE OVERDOING CLOUD COVER. EXTENDED: CHANCE POPS WILL BE INCLUDED IN THE EXTENDED THROUGH FRIDAY TO ACCOUNT FOR THE FRONTAL BOUNDARY. FORECAST FOR SAT AND SUN WILL BE DRY...EXPECTING ISOLATED TSRA BOTH DAYS UNDER BERMUDA HIGH PRESSURE. MARINE: LIGHT WINDS TO BECOME S TONIGHT AND INCREASE TO 10 TO 15 KT MON. S-SW WINDS 15 TO 20 KT EXPECTED MON NIGHT THROUGH FRI WITH SEAS JUST BELOW SCA LEVELS AT 20 NM. NO FLAGS. FCSTID = 31 PRELIMINARY NUMBERS: KILM 73 89 74 89 / 20 20 30 40 KLBT 71 90 72 90 / 20 20 30 40 KFLO 71 91 72 91 / 20 20 30 40 KMYR 73 86 74 86 / 20 20 30 40 .ILM... NC...NONE. SC...NONE. RAN
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:03 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 27 min |
| Jul 20, 9:14 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 46 min |
| Jul 20, 9:58 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.